Risk of Peripheral Neuropathy From Abraxane, Eloxatin, Increased By Certain Risk Factors: Study
Side effects of chemotherapy drugs like Abraxane and Eloxatin may also increase the risk of developing a specific type of nerve damage, known as peripheral neuropathy, according to the findings of a new study.
In a report published this week in the medical journal JAMA Network Open, Australian researchers indicate female patients who are overweight and older may be more likely to experience chemotherapy-induced peripheral neuropathy (CIPN) from Abraxane, Eloxatin and other neurotoxic cancer treatment drugs.
The study involved 333 patients with cancer treated with paclitaxel, known by the brand name Abraxane, and oxaliplatin, known by the brand name Eloxatin, at urban cancer clinics and academic institutions in Australia between September 2015 and February 2020. Patients were diagnosed with breast cancer, colorectal cancer or ovarian cancer.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Subjects underwent comprehensive neuropathy assessments undertaken 3 to 12 months after cancer treatment. Most patients had grade 1 CIPN or higher.
Patients who were overweight, had lower hemoglobin, were older and who were women had a higher risk of suffering from side effects after being treated with Eloxatin or Abraxane. These patients had more severe levels of peripheral neuropathy.
Drugs like Abraxane are key to helping more patients survive cancer. The overall adult cancer survival rate is now roughly 70%. However, these drugs often lead to chronic toxic effects.
Peripheral neuropathy is a common side effect of neurotoxic drugs. Symptoms include sensory, motor or autonomic effects, often in the hands and feet. Neuropathy can be painful, long lasting and can worsen even after treatment is complete. It can lead to disability and affect a person’s ability to complete daily activities.
Researchers say the way to reduce the likelihood of peripheral neuropathy is by identifying patients who are at risk of CIPN. Other studies have focused on factors such as genetic variations and demographics, but those provided no clear indicators of increased risk. The new study highlighted other possible risk factors.
“The results of this cohort study suggest that participants with low pretreatment hemoglobin, higher body mass index, older age, and female sex were more likely to develop paclitaxel- or oxaliplatin-induced CIPN post-treatment,” wrote study authors. “Future research should investigate prospectively whether these risk factors are associated with a higher incidence of CIPN development.”
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.